Depo-Provera — The Onset of Osteoporosis?

On November 18, 2004, Pfizer, Inc., the manufacturer of Depo-Provera, a contraceptive injection, issued a warning to Health Care Professionals that “women who use Depo-Provera Contraceptive Injection may lose significant bone mineral density.”

Specifically, the warning set forth “that a woman should only use Depo-Provera Contraceptive Injection as a long-term birth control method (for example, longer than two years) if other birth control methods are inadequate for her.”

Such warning by Pfizer, came approximately two years after the National Institutes of Health, issued the findings of a study that confirmed “earlier reports that Depo-Provera, an injectable contraceptive popular among young and low-income American women, is strongly associated with bone density loss.”

Since Pfizer’s 2004 Warning, a number of significant medical articles have been published documenting the relationship between long-term use of Depo-Provera and the increased risk of osteoporosis. See e.g. “Bone density recovery after depot medroxyprogesterone acetate injectable contraception use” by Kaunitz AM, Arias R, McClung M, in CONTRACEPTION. 2008 Feb;77(2):67-76.

There is presently a Depo-Provera Mass Tort Program, pending in New Jersey Superior Court, Bergen County. Additionally, there are other Depo-Provera cases pending in Federal Courts throughout the country, including the Northern District of California and New Jersey.